Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Jan 10, 2008, 12:26 PM CST for Greene County, Hale County, Sumter County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2008, 12:26 PM CST (18:26 UTC)
- Expired
- Jan 10, 2008, 1:00 PM CST
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Hale County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 123 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 11:33 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 101827 TORBMX ALC063-065-119-101900- /O.NEW.KBMX.TO.W.0001.080110T1826Z-080110T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1226 PM CST THU JAN 10 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA... WEST CENTRAL HALE COUNTY IN WEST CENTRAL ALABAMA... CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF LIVINGSTON... * UNTIL 100 PM CST * AT 1222 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LILITA...OR NEAR LIVINGSTON...MOVING NORTHEAST AT 40 MPH. * THE TORNADO WILL BE NEAR... 6 MILES SOUTHEAST OF EPES BY 1235 PM CST... BOLIGEE AND 7 MILES NORTHWEST OF FORKLAND BY 1245 PM CST... EUTAW MUNICIPAL AIRPORT...SELDON LOCK AND DAM AND EUTAW BY 1255 PM CST... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING FOR WESTERN ALABAMA. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3294 8789 3279 8769 3243 8813 3255 8828 TIME...MOT...LOC 1826Z 223DEG 37KT 3256 8813 $$ 12/SIRMON
1 follow-up statement
000
WWUS54 KBMX 101841
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CST THU JAN 10 2008
ALC063-065-119-101900-
/O.CON.KBMX.TO.W.0001.000000T0000Z-080110T1900Z/
SUMTER AL-HALE AL-GREENE AL-
1241 PM CST THU JAN 10 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CST FOR SOUTHERN
GREENE...WEST CENTRAL HALE AND EAST CENTRAL SUMTER COUNTIES...
AT 1237 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR TISHABEE...OR
ABOUT 9 MILES EAST OF LIVINGSTON...MOVING NORTHEAST AT 40 MPH.
THE TORNADO WILL BE NEAR...
ALLISON BY 1250 PM CST...
EUTAW MUNICIPAL AIRPORT...SELDON LOCK AND DAM...WALDEN QUARTERS AND
EUTAW BY 1255 PM CST...
WEDGEWORTH BY 100 PM CST...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR WESTERN ALABAMA.
LAT...LON 3294 8788 3286 8778 3286 8777 3280 8770
3254 8800 3267 8816
TIME...MOT...LOC 1841Z 223DEG 37KT 3267 8800
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 10, 12:15 PM CST, 11 minutes earlier.
Area forecast discussion, Jan 10, 12:15 PM CST, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1215 PM CST THU JAN 10 2008 .UPDATE...FOR MESOSCALE DISCUSSION. && .MESOSCALE... CURRENTLY...LOOKING AT RAPID DESTABILIZATION THROUGH THE MORNING HOURS AS SEVERAL SPOTS ESPECIALLY SOUTH AND EAST HAVE SCATTERED TO BROKEN CLOUD COVER. THIS IS ALLOWING TEMPS TO INCREASE IN SPOTTY LOCATIONS. SURGING DEWPOINTS ARE ALSO A CONCERN...AS THE SOUTHWEST HAS SEEN STATIONS IN THE MIDDLE 60S...WHILE FURTHER NORTH IT IS CLOSER TO THE 60 MARK. ANY ADDITIONAL INCREASE IN TEMPS AND DEWPOINTS WILL FURTHER THE CAUSE OF INCREASING SURFACE BASED CAPE. CAPE VALUES ARE AROUND 500 IN GENERAL WITH POCKETS CLOSER TO 1000 IN THE FAR WESTERN AND SOUTHWESTERN AREAS. AS FOR WIND SHEAR...THE BULK SHEAR CONTINUES HIGHEST OVER NEARLY THE SAME PLACES...OUT WEST AND TO THE SOUTHWEST. BOTH THE 0 TO 3KM AND THE MORE CRITICAL FOR LASTING TORNADOES 0 TO 1KM SHEAR ARE NEAR THE 350 OR SO MARK. BOTH OF THESE CRITICAL ELEMENTS MEAN SEVERAL THINGS...THE FIRST BEING THAT ORDINARY CELLS WILL LIKELY TO CONTINUE BEING SUPERCELLULAR IN NATURE AND THE SECOND IS THAT A MAJORITY OF CELLS WILL BE LONG LASTING. THE CELLS THAT ARE CURRENTLY DEVELOPING JUST TO OUR SOUTH AND WEST HAVE ALSO SHOWN BOTH OF THESE TRENDS. FOR THE AFTERNOON THESE PARAMETERS WILL CONTINUE SHIFTING TO THE EAST AND SETUP ACROSS THE CENTRAL PORTION OF THE AREA. QUESTION MARKS STILL HAMPER ON HOW MUCH LOW LEVEL MOISTURE WILL MOVE NORTH THROUGH THE CWA THROUGH THE AFTERNOON HOURS. THIS WILL BE A CRITICAL ELEMENT IN KEEPING THE UNSTABLE PARAMETERS HIGH ENOUGH FOR CONTINUED DEVELOPMENT. FOR NOW...IT APPEARS THIS WILL NOT BE A PROBLEM. 17/KLAWS && .AVIATION....AVIATION...18Z TAF DISCUSSION. STRONG SOUTHERLY FLOW WILL CONTINUE ACROSS CENTRAL ALABAMA WITH GUSTS UP TO 25 KTS POSSIBLE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON ACROSS THE REGION BEGINNING IN TCL AROUND 18Z TO 19Z AND NEAR TOI BY 22Z. A STRONG SQUALL LINE WILL MOVE THROUGH THE STATE LATER THIS EVENING WITH STRONG GUSTY WINDS POSSIBLE. THIS LINE SHOULD REACH TCL NEAR 23Z AND TOI BETWEEN 04Z AND 05Z. WINDS WILL SHIFT BEHIND THIS LINE TO WESTERLY AND NORTHWESTERLY. THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING...SKIES SHOULD BE BKN TO OVC MVFR/VFR WITH VIS 5 TO P6SM BASED ON VCSH AND VCTS. ALL CONDITIONS ARE EXPECTED TO IMPROVE BY 15Z FRIDAY WITH AREAWIDE VFR. && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FOR ALL AREAS FROM NOON UNTIL 8 PM CST. && 17/88
Hazardous weather outlook, Jan 10, 12:20 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1220 PM CST THU JAN 10 2008 ALZ011>015-017>050-111230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1220 AM CST THU JAN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS...WITH THE POSSIBILITY OF TORNADOES...LARGE HAIL...AND LOCALLY HEAVY RAIN...ARE LIKELY TODAY AND TONIGHT ACROSS CENTRAL ALABAMA. FOR AREAS GENERALLY ALONG AND WEST OF INTERSTATE 65...THUNDERSTORM DEVELOPMENT AND INTENSITY WILL BE ON THE INCREASE THROUGH 3 PM. AREAS WEST INTERSTATE 65 WILL BE AFFECTED MAINLY THROUGH 10 PM. AREAS EAST OF INTERSTATE 65 WILL BE AFFECTED MAINLY AFTER 3 PM...WITH AREAS IN EXTREME EASTERN ALABAMA AFFECTED UNTIL 2 AM FRIDAY MORNING. THIS EVENT IS DEVELOPING INTO A DANGEROUS SITUATION. THERE HAVE BEEN MULTIPLE REPORTS OF STORM DAMAGE IN MISSISSIPPI THIS MORNING AS STORMS MOVE EASTWARD. IT IS ANTICIPATED THAT THERE WILL BE SEVERAL TORNADO TOUCHDOWNS IN CENTRAL ALABAMA THIS AFTERNOON AND EVENING...ALONG WITH NUMEROUS REPORTS OF WIND DAMAGE AND LARGE HAIL. IT IS RECOMMENDED THAT TRAVEL BE KEPT TO A MINIMUM AS THE STORMS APPROACH YOUR AREA...AND THAT YOU ARE ABLE TO GET TO A SAFE BUILDING IN SHORT NOTICE. STAY TUNED TO FURTHER STATEMENTS REGARDING THIS POTENTIAL DANGEROUS WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY THROUGH 2 AM FRIDAY. STEFKOVICH
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 4:21 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 16 hr |
| Jan 10, 12:51 PM CST | Tornado Warning | BMX | Marengo | 24 min |
| Jan 10, 1:00 PM CST | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 30 min |
| Jan 10, 1:16 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Hale, Marengo, Perry | 29 min |
| Jan 10, 1:53 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion, Winston | 29 min |
| Jan 10, 2:03 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 42 min |
| Jan 10, 2:14 PM CST | Tornado Warning | BMX | Lamar | 46 min |
| Jan 10, 2:40 PM CST | Tornado Warning | BMX | Fayette, Lamar, Marion | 24 min |
| Jan 10, 2:48 PM CST | Tornado Warning | BMX | Pickens | 42 min |
| Jan 10, 3:31 PM CST | Tornado Warning | BMX | Pickens, Tuscaloosa | 44 min |
| Jan 10, 3:31 PM CST | Tornado Warning | BMX | Marengo, Sumter | 29 min |
| Jan 10, 3:57 PM CST | Tornado Warning | BMX | Greene, Hale, Marengo, Sumter | 33 min |
| Jan 10, 4:11 PM CST | Tornado Warning | BMX | Jefferson, Tuscaloosa, Walker | 34 min |
| Jan 10, 4:43 PM CST | Tornado Warning | BMX | Blount, Jefferson, Walker | 34 min |
| Jan 10, 5:49 PM CST | Tornado Warning | BMX | Shelby | 41 min |
| Jan 10, 5:56 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 19 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.